Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 35, NWS Honolulu, HI

February 27, 2007Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 27, 2007, 12:21 PM HST for Hawaii County, Hawaii. It took effect at Feb 27, 2007, 12:27 PM HST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2007, 12:21 PM HST (22:21 UTC)
In effect from
Feb 27, 2007, 12:27 PM HST
Expired
Feb 27, 2007, 3:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Whole counties

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 10.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2007-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2007-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 272227
FFWHFO
HIC001-280115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1221 PM HST TUE FEB 27 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 315 PM HST

* AT 1213 PM HST...RADAR AND RAIN GAGES SHOWED HEAVY RAIN OVER 
  HILO AND ALONG THE SLOPES FROM PAPAIKOU TO HAKALAU. THE 
  HEAVIEST RAINS WERE AFFECTING THE DOWNTOWN AND WAIAKEA AREAS OF 
  HILO. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY AND IS EXPECTED 
  TO CONTINUE FOR SEVERAL HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PEPEEKEO...PAPAIKOU AND KEAAU.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 315 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1953 15525 1955 15488 1980 15499 2005 15526

$$
KODAMA
1 follow-up statement
000
WGHW70 PHFO 272341
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
141 PM HST TUE FEB 27 2007

HIC001-272351-
HAWAII IN HAWAII COUNTY-
141 PM HST TUE FEB 27 2007

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 1953 15525 1955 15488 1980 15499 2005 15526

$$
KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 27, 10:00 AM HST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 27, 10:00 AM HST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST TUE FEB 27 2007

.SYNOPSIS...
A TRADE WIND WEATHER PATTERN CAN BE EXPECTED OVER THE NEXT SEVERAL
DAYS...THANKS TO A RIDGE OF HIGH PRESSURE LOCATED FAR NORTH OF THE
STATE. AN UPPER TROUGH PRESENTLY NEAR THE STATE WILL CAUSE SOME
LOCALLY HEAVY SHOWERS OVER THE NEXT COUPLE OF DAYS...WITH A MORE
TYPICAL TRADE WIND SHOWER DISTRIBUTION EXPECTED FOR LATER IN THE
WEEK.

&&

.SHORT TERM (TODAY THROUGH THURSDAY)...
A NORTHEAST THROUGH SOUTHWEST ORIENTED UPPER LEVEL TROUGH LIES
ACROSS THE ALOHA STATE. THIS IS PROVIDING ATMOSPHERIC INSTABILITY
WITH THE RESULT BEING LOCALLY HEAVY SHOWERS. THE TROUGH IS EXPECTED
TO MOVE VERY SLOWLY EASTWARD OVER THE NEXT FEW DAYS. IT WILL LIKELY
REMAIN CLOSE ENOUGH THROUGH WEDNESDAY TO CONTINUE THE THREAT OF
LOCALLY HEAVY SHOWERS THROUGH THEN ESPECIALLY OVER THE EASTERN END
OF THE STATE. THERE IS ALSO AN OUTSIDE CHANCE OF A THUNDERSTORM OR
TWO MAINLY OVER INTERIOR SECTIONS OF THE BIG ISLAND. THE HIGHEST
RAINFALL TOTALS OVER THE PAST 12 HOURS HAVE BEEN OVER WINDWARD
SECTIONS OF THE BIG ISLAND WHERE 1.90 INCHES HAVING FALLEN AT THE
WAIAKEA UKA RAIN GAUGE...WITH 1.82 INCHES HAVING FALLEN AT THE HILO
AIRPORT. HEAVY RAIN IS ALSO FALLING OVER EASTERN MAUI. SATELLITE
IMAGERY SHOWS A VIGOROUS SHORT WAVE DIVING SOUTH SOUTHEASTWARD ON
THE WEST SIDE OF THE TROUGH. ITS PRESENT LOCATION IS JUST SOUTH OF
KAUAI AND OAHU. THIS WILL CONTINUE TO BE A TRIGGER FOR LOCALLY HEAVY
SHOWERS. BY THURSDAY THE UPPER TROUGH IS EXPECTED TO BE EAST OF THE
STATE SO RAINFALL SHOULD TAKE ON THE FORM OF A TYPICAL TRADE WIND
DISTRIBUTION. IF ANY LOCALLY HEAVY SHOWERS REMAIN IN THE ISLAND
VICINITY...THEY WOULD LIKELY BE OVER OR NEAR THE BIG ISLAND.

AT THE SURFACE...A RIDGE OF HIGH PRESSURE IS LOCATED UP NEAR 30N.
THIS RIDGE IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH THURSDAY.
WINDS THROUGH THE PERIOD WILL GENERALLY BE IN THE 10 TO 20 MPH RANGE
WITH LOCALLY HIGHER WINDS IN THE USUAL BREEZY PLACES.

&&

.LONG TERM (FRIDAY THROUGH MONDAY)
BY FRIDAY THE UPPER LEVEL TROUGH SHOULD BE SUFFICIENTLY EAST OF THE
STATE WITH SOME UPPER LEVEL RIDGING SEEN IN THE LATEST MODEL
OUTPUT. SO SHOWERS ARE EXPECTED TO BE LESS NUMEROUS AND LIGHT AND
MAINLY CONFINED TO WINDWARD AND MAUKA AREAS. IN THE MEAN TIME...A
SURFACE TROUGH OF LOW PRESSURE WILL NUDGE THE SURFACE RIDGE
GRADUALLY SOUTHWARD WITH TRADE WINDS DROPPING DOWN A NOTCH. BY
SUNDAY THE RIDGE WILL LIKELY BE CLOSE ENOUGH TO THE STATE TO ALLOW
WINDS TO TURN TO A SOUTHEASTERLY DIRECTION OVER THE WESTERN END OF
THE STATE. MANY LOCATIONS BY THEN WILL ALSO LIKELY SEE LOCAL LAND
AND SEA BREEZES. SHOWERS ON SUNDAY AND MONDAY WOULD THEN TAKE ON A
MORE AFTERNOON INTERIOR CONVECTIVE PATTERN WITH THE RIDGING ALOFT
NOT ALLOWING FOR TO MUCH VERTICAL DEVELOPMENT.

&&

.MARINE...
WAVE WATCH MODEL GUIDANCE AS WELL AS INTERPRETATION OF THE PAST AND
PRESENT ISOBARIC SURFACE CHARTS CONTINUE TO INDICATE THAT SURF WILL
BE BELOW NORMAL ALONG NORTH AND WEST FACING SHORES THIS WEEK. A
SMALL NORTHWEST SWELL OF AROUND 6 FEET IS EXPECTED SATURDAY NIGHT
AND SUNDAY. OTHERWISE NO SIGNIFICANT SWELLS ARE EXPECTED. WINDS ARE
EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVEL THROUGH THE WEEK
WITH THE STRONGEST WINDS IN THE USUAL WINDY PLACES LIKE IN THE
CHANNELS...NEAR HEADLANDS...AND WATERS AROUND SOUTH POINT ON THE BIG
ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BURKE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 9:05 AM HSTFlash Flood WarningHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.